Alert archive / Michigan / Special Weather Statements in 2014

Special Weather Statement, NWS Northern Indiana

August 1, 2014Berrien County, Michigan

NWS Northern Indiana issued this special weather statement at Aug 1, 2014, 12:21 PM EDT for Berrien County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 12:21 PM EDT (16:21 UTC)
Expired
Aug 1, 2014, 12:45 PM EDT
In force
24 min
Issued by
NWS Northern Indiana

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WWUS83 KIWX 011621
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1121 AM CDT FRI AUG 1 2014

INZ003-004-MIZ077-011645-
BERRIEN MI-LA PORTE IN-ST. JOSEPH IN-
1121 AM CDT FRI AUG 1 2014

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN BERRIEN...NORTHERN LA
PORTE AND NORTHWESTERN ST. JOSEPH COUNTIES...

AT 1119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW CARLISLE TO 8
MILES WEST OF LA PORTE...MOVING EAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND 
LIGHTNING AND HEAVY DOWNPOURS WITH OVER AN INCH OF RAIN IN AN HOUR 
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  LA PORTE...
  THREE OAKS...
  NEW CARLISLE...PINOLA AND ROLLING PRARIE...

THIS INCLUDES INTERSTATE 80 90 IN INDIANA BETWEEN MILE MARKERS 38 AND
70.

THIS INCLUDES INTERSTATE 94 IN INDIANA BETWEEN MILE MARKERS 35 AND
40.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. 

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4164 8693 4185 8651 4171 8635 4151 8685
      4161 8694
TIME...MOT...LOC 1621Z 255DEG 2KT 4171 8659 4160 8687

$$

TAYLOR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 1, 5:36 AM EDT, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 1, 5:36 AM EDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 AM EDT FRI AUG 1 2014

.SYNOPSIS...
ISSUED AT 329 AM EDT THU AUG 1 2014

SCATTERED...MAINLY AFTERNOON AND EARLY EVENING...SHOWERS WILL BE
POSSIBLE TODAY AND SATURDAY AS AN UPPER LEVEL TROUGH TRACKS INTO
THE REGION. HIGHS EACH DAY WILL REACH TO NEAR 80 DEGREES. DRY
CONDITIONS ARE EXPECTED ON SUNDAY AS THE UPPER LEVEL SYSTEM
MOVES OFF TO THE EAST.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 329 AM EDT FRI AUG 1 2014

SHORTWAVE TROUGH ACROSS IOWA AS OF 07Z WILL SHARPEN EASTWARD INTO
THE REGION LATER TODAY INTO TONIGHT. SOME SUBTLE MOISTURE
ADVECTION...ESPECIALLY NEAR 850 MB WHERE DEWPOINTS WILL INCREASE
TO 10-12C...AND STEEPENING SFC-700 MB LAPSE RATES IN TANDEM WITH
DAYTIME HEATING UNDER A BROAD MID/UPPER TROUGH AXIS (500 MB TEMPS
-15C)...SHOULD ALLOW SCATTERED SHOWERS/STORMS TO FIRE THIS
AFTERNOON. BEST CHANCES PER HI RES GUIDANCE WILL BE INTO NW
INDIANA LATE THIS MORNING/EARLY AFTERNOON...AND POINTS EAST MID-
LATE AFTERNOON. LACKING FLOW/SHEAR, MODERATE MLCAPE TO NEAR 1500
J/KG, AND WET BULB ZERO HEIGHTS LESS THAN 10 KFT SUGGESTS A LOW
PULSE HAIL/WIND THREAT AT BEST THIS AFTN. PRECIP COVERAGE/CHANCES
WILL DIMINISH WITH TIME THIS EVENING INTO THE EARLY OVERNIGHT AS
INSTABILITY SLOWLY WANES.

&&

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 329 AM EDT FRI AUG 1 2014

PERIOD WILL BEGIN SATURDAY WITH MID LEVEL TROUGH AXIS OVER THE AREA
AND SLOWLY SHIFTING EAST. ENOUGH MODEST INSTABILITY AND POTENTIAL
WEAK SHORT WAVES TO CONTINUE WITH LOW CHANCE POPS DURING THE DAY
WITH HIGHEST CHANCES EAST. NEGATIVE VORTICITY ADVECTION AND
SUBSIDENCE SUNDAY WITH RISING HEIGHTS IN WAKE OF TROUGH DEPARTURE
SHOULD LEAD TO DRY CONDITIONS WITH TEMPS RISING TO AROUND 80 OR THE
LOWER 80S.

NORTHWEST FLOW ALOFT WILL PERSIST NEXT WEEK WITH WEAK FRONTAL
BOUNDARY SAGGING INTO THE AREA BY TUESDAY. GIVEN RECENT PATTERN WILL
ALLOW LOW POPS TO CONTINUE TUESDAY AND WEDNESDAY WITH THIS
BOUNDARY...MODEST INSTABILITY AND WEAK EMBEDDED SHORT WAVES. BETTER
CHANCES FOR THUNDERSTORMS STILL EXIST LATE IN THE WEEK WITH APPROACH
OF SHARPER MID LEVEL TROUGH AND DECENT SURFACE REFLECTION. OBVIOUS
DIFFERENCES AMONG MEDIUM RANGE MODELS WITH THIS SYSTEM AND WARM
FRONT MOVEMENT. MID CHANCE POPS LOOK REASONABLE WITH TIMING
UNCERTAINTY AND CONVECTIVE COVERAGE.

TEMPERATURES NEXT WEEK WILL BE TRICKY WITH WAVERING FRONTAL BOUNDARY
AND WARM SURGE SOUTH OF DEVELOPING WARM FRONT LATE IN WEEK. STAYED
CLOSE TO GIVEN BLENDED TEMPERATURES WITH HIGHS AROUND 80 TO LOWER
80S AND LOWS GENERALLY IN THE 60S NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 536 AM EDT FRI AUG 1 2014

MAINLY DRY/VFR THROUGH THE MORNING WITH LIGHT SOUTHERLY WINDS.
STEEPENING SFC-7H LAPSE RATES UNDER AN APPROACHING MID LEVEL
SHORTWAVE SHOULD ALLOW SCT SHOWERS/ISO THUNDER TO DEVELOP ACROSS
NORTHERN INDIANA BY THIS AFTERNOON. COVERAGE/PROBABILITY AT
SPECIFIC TERMINALS REMAINS TOO LOW FOR ANYTHING MORE THAN A VCTS
MENTION ATTM. SHOWER/STORM COVERAGE SHOULD DIMINISH EARLY IN THE
EVENING WITH WANING INSTABILITY LEAVING MAINLY VFR/LIGHT WINDS
OVERNIGHT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...STEINWEDEL
SHORT TERM...STEINWEDEL
LONG TERM...LASHLEY
AVIATION...STEINWEDEL

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Aug 1, 4:42 AM EDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 AM EDT FRI AUG 1 2014

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-020845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
442 AM EDT FRI AUG 1 2014 /342 AM CDT FRI AUG 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND EARLY THIS EVENING.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THE STRONGEST
STORMS COULD PRODUCE LOCALLY GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AND AGAIN TUESDAY
THROUGH THURSDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
THROUGH WEDNESDAY...BUT THE STRONGEST STORMS COULD PRODUCE
LOCALLY GUSTY WINDS AND SMALL HAIL. SEVERE WEATHER COULD BE
POSSIBLE LATE NEXT WEEK WITH THE POSSIBILITY OF A STRONG COLD
FRONT. HOWEVER...IT REMAINS TOO EARLY TO DETERMINE EXACT DETAILS
AND TIMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-020845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
442 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND EARLY THIS EVENING. THE
STRONGEST STORMS COULD PRODUCE LOCALLY GUSTY WINDS AND SMALL HAIL
ALONG WITH HIGHER WAVES NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY AND AGAIN TUESDAY
THROUGH THURSDAY. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE
THROUGH WEDNESDAY...BUT COULD POSSIBLY BE SEVERE LATE NEXT WEEK.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 1, 12:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1121 AM CDT FRI AUG 1 2014

INZ003-004-MIZ077-011645-
BERRIEN MI-LA PORTE IN-ST. JOSEPH IN-
1121 AM CDT FRI AUG 1 2014

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN BERRIEN...NORTHERN LA
PORTE AND NORTHWESTERN ST. JOSEPH COUNTIES...

AT 1119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW CARLISLE TO 8
MILES WEST OF LA PORTE...MOVING EAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND HEAVY DOWNPOURS WITH OVER AN INCH OF RAIN IN AN HOUR
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  LA PORTE...
  THREE OAKS...
  NEW CARLISLE...PINOLA AND ROLLING PRARIE...

THIS INCLUDES INTERSTATE 80 90 IN INDIANA BETWEEN MILE MARKERS 38 AND
70.

THIS INCLUDES INTERSTATE 94 IN INDIANA BETWEEN MILE MARKERS 35 AND
40.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4164 8693 4185 8651 4171 8635 4151 8685
      4161 8694
TIME...MOT...LOC 1621Z 255DEG 2KT 4171 8659 4160 8687

TAYLOR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:47 PM EDTSpecial Weather StatementIWXSaint Joseph28 min
Aug 1, 1:24 PM EDTSpecial Weather StatementIWXLaPorte36 min
Aug 1, 2:14 PM EDTSpecial Weather StatementIWXElkhart, Starke31 min
Aug 1, 3:15 PM EDTSpecial Weather StatementIWXLaPorte30 min
Aug 1, 5:43 PM EDTSpecial Weather StatementIWXAllen32 min
Aug 1, 5:57 PM EDTSpecial Weather StatementIWXAllen18 min
Aug 1, 5:40 PM EDTSpecial Weather StatementIWXFulton35 min

Nearby

Special Weather Statements in Michigan, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.